Crestor was definitiely worth a try because a small dose can often lower LDL cholesterol without as much side effect on muscle. Non-statin ezetimibe can lower LDL cholesterol, especially in patients who absorb a lot of cholesterol from the intestinal track. You might also see if your doctor has some advice on this important question.View Thread
It is a difficult situation. Although I do what I can with my patients to avoid the need for drugs, I must say that when a drug is needed I favor metformin when possible. Too bad for the side effects. Doctors have been getting better and better at avoiding lactic acidosis by avoiding metformin in certain at-risk patients and through judicious monitoring.
Sometimes doctors and patients choose to tolerate higher glucose and A1c levels, especially in older patients. Sometimes other drugs like sulfonylureas or insulin are needed. All the drugs have their own challenges and risks that must be weighed against the challenges and risks of less intensive treatment.
Lifestyle change is always the best way to proceed when trying to minimize or avoid diabetes drugs.View Thread
Statin drugs like simvastatin (zocor), atorvastatin (lipitor) and other statin drugs that lower LDL cholesterol and heart disease risk have the unwanted side effect of increasing glucose levels slightly.They are therefore associated with slightly increased risk of developing diabetes. On average they raise the A1c by about 0.1.
The general mindset of medical doctors is that in patients for whom a statin drug is indicated, the value of the drug usually outweighs the unwanted side effect of slightly increased glucose levels. Cardiovascular disease is the leading killer of men and women and statins are an important weapon in that fight. If they raise glucose a bit then lifestyle habits become even more important to help offset this dilemma.
Dear Tom, There is no clear "threshold" for diabetic neuropathy. Anyone with type 1 or type 2 diabetes can get diabetic neuropathy at any point. Naturally the risk is highest in patients with high A1c's for many years. Sometimes it occurs in patients with A1c's in the 6.5-7.0 range. It could even potentially occur in patients with many years of good control in the 6.0-6.5, especially if there were other contributing factors (alcohol, chemo, other toxins, etc).
Diabetic neuropathy can sometimes cause symptoms for a short period of time when glucose levels are high, then abate if the glucose levels are well controlled. Elevated glucose levels are toxic to nerve cells, and ongoing elevations of glucose can exacerbate neuropathy and accelerate the course.
In general, I favor lifestyle changes and weight loss (when appropriate) in an effort to normalize the glucose levels as much as possible. It stands to reason that neuropathy or risk of neuropathy is another good reason to make a concerted effort to eat right and exercise. I encourage you to continue work with your doctors to do what you can to optimize this problem.
Thank you for sharing your story. Weight loss, persistance, and a careful eating stragegy can often get the blood sugar to normal without medications. Congratulations! I hope you can keep with it for many years to come.View Thread
I suspect you are eating "appetite stimulating foods" at most meals. Starchy foods and foods with added sugars stimulate appetite and hunger. With my patients I recommend an eating strategy that focuses on lean proteins, vegetables, fruits, and low-fat dairy.View Thread